News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: citalopram alternative


 stevet - Thu Feb 14, 2008 11:22 am

I have been suffering with and unpleasant bout of depression and anxiety for the past four months where I often felt suicidal. I am currently taking 30mg of Citalopram and 10mg of Propanolol since the beginning. Since taking the Citalopram I have felt a little better but at times I still feel suicidal and feel I have not made much progress as a I still feel depressed and anxious such that I am still off work and I find every day very difficult to get through.

I am now considering increasing or changing my medication, and will be meeting my Dr to discuss this – but want some guidance in advance -
Are there any medication or combinations that you can recommend? I am thinking of either increasing the Citalopram does, with or without maybe Buspirone or Propanolol? Or changing to a completely different SSRI or SSNRI even? (The major side effect from Citalopram is dilated which is an issue for me due to laser my vision, so I wouldn’t want to avoid a drug that may make this worse)

A part from having IBS for three months prior to this depression there does not seem to be any other triggers for the illness. At the time that I suddenly became depressed and anxious I had just been taking Metoclopramide for 3 weeks (10mg three times a day). I have read articles about Metoclopramide trigger depression. Is it possible that the Metoclopramide was the trigger in my case? If this is true should the treatment be different because of this?

Thank you

stevet
 Dr. Chan Lowe - Sat Feb 16, 2008 4:24 pm

User avatar Hello Stevet,

I would agree that you should talk with your doctor about adjusting your medicines. It sounds like you did get a little benefit from the citalopram. Because of this, I would recommend that you consider increasing the dose before changing to a new medicine. There are some other SSRI's that may be effective but citalopram is commonly used successfully.

Regarding your thoughts of suicide, it is imperative that you let your doctor know about this. If you are actively feeling like you are going to hurt yourself please call 911 right away.

It may take some adjustments to your medicine but I suspect this can get a lot better for you.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here